Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Diagnosed with Hashimotos and taking synthroid. Dexa scan showing osteoporosis of hip. Developed headache and stiff neck. What to do?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have been diagnosed with Hashimotos and put on 50 of Synthroid. I also had a bad Dexa scan which showed XXXXXXX osteoporosis of my hip where it attaches to the pelvis. I started on a calcium supplement called Algaecal which gives me 600 of calcium and 1600 of vitamin d3 per day. I was already taking 2000 vitamin d3 daily on the advice of my doctor. I immediately developed severe headaches, a stiff neck, and a general feeling of "rotten". I put up with this for 3 weeks, then dropped the 2000 d3 that the doctor had put me on, but continued on the Algaecal. The headaces went away, but my blood calcium level is 10.5 and my vit d3 level is 37.6. My sympyoms have worsened so that I feel "really rotten". My hair is falling out by the handful, my bones and joints ache, I have no appetite, I've lost 15 pounds in 15 weeks (I now weigh 142), and I feel tired all the time and can't concentrate well. i've done some research on the Internet and wonder if maybe I have a bad parathyroid nodule and adding the calcium supplement is only making the bood calcium worse and wondering if I do have this bad nodule that the calcium supplement is ineffective. My question is this: Is it possible to have hypothyroidism (Hashimotos). AND. Hyperparathyroidism at the same time???
Posted Wed, 20 Nov 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakesh Karanwal 3 hours later
Brief Answer: Hashimoto and Hyperparathyroidism can co-exist Detailed Answer: Hi ma'am, Thanks for your query. * Firstly, it is possible to have Hashimoto's and Hyperparathyroidism concurrently. Hashimoto's is a genetic and autoimmune disease, while a parathyroid hyperactive nodule(s) causes severe osteoporosis, apart from stones in the kidneys, aches and pains in muscles and joints. * Further, I do not feel that sudden occurrence of aggravation of your condition is due to Vitamin D3 dose. In the background of severe osteoporosis (as revealed by DEXA scan), acute onset of headache with stiff neck points towards either - a mild collapse of neck vertebrae or disc herniation, (both of which lead to compression upon the nerves) ; or, - mental stress/anxiety/apprehensions - which, in addition to headaches and stiff neck, may also account for persistent tiredness and lack of concentration. * All above-mentioned symptoms, along with excessive hair fall, are also typically seen in hypothyroidism (Hashimoto's). An increase in the dose of Synthroid may be required. * Excessive hair fall can also be due to increased levels of male hormones (androgens). Hence, in view of the above, I would suggest the following course of action:- 1. Continue with calcium and Vit D3 as before, till the test-reports are received. 2. Blood Parathyroid hormone and Thyroid hormone levels be estimated. --> If Parathyroid hormone level is normal, Parathyroid abnormality is excluded. In that event, I will recommend that you continue with the current doses of calcium and Vitamin D3 and, also ADD Tablet Alendronate weekly for strengthening of bones and joints. --> If TSH level is more than 3, the dose of synthroid should be increased. The target should be to maintain TSH levels to around 1. 3. CT/MRI scan of neck along with Parathyroid glands should be carried out to see for neck vertebral abnormalities, as well as for parathyroid nodules. 4. Ultrasound of kidneys should be done to look for kidney stones, if Parathyroid hormone levels are found to be high. 5. Blood Androgen levels as well as those of female hormones need to be done, to exclude/confirm increased androgen levels as the cause of excessive hair fall. 6. If you have mental stress or/and anxiety, a course of anti-anxiety & anti-depressant drugs will do you good. Lastly, consult your treating doctor, discuss my views and recommendations for medication + investigations. If he agrees with me, then he knows what is to be done. Hope I have answered your query. I will be pleased to address to further clarifications, if any. Fond regards, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor